Over the past two-and-a-half weeks, Gwinnett County has seen an increase in drug overdoses.
According to the Gwinnett County Police Department, on Monday, July 18, the county had seen 41 overdoses over the past 18 days.
“A wide range of signs and symptoms can occur when a person overdoses, and everyone responds differently,” a news release states. “Accidental overdosing caused by recreational, illegal, or illicit drugs is a life-threatening emergency.”
The police department noted that under the Georgia 911 Medical Amnesty and Expanded Naloxone Access law, victims and those who request medical emergency services for a suspected drug overdose are protected from arrest, charges and prosecution.
“If you or anyone you know is experiencing an overdose, call 911 immediately,” the release states. “The Gwinnett County Police Department continues to investigate and apprehend those individuals responsible for the sale and possession of illegal drugs.”
According to the GCPS, local public health agencies are working to make NARCAN more accessible to the community. NARCAN can be used to reverse the effects of overdoses of heroin, fentanyl, fentanyl analogs, methadone, hydrocodone, OxyContin, “roxys,” dilaudid, morphine and codeine. Anyone who has been prescribed opioids or anyone struggling with opioid abuse should keep NARCAN on hand in the event of overdose.
NARCAN does not work to reverse overdoses of methamphetamines, cocaine, benzodiazepines like Xanax, Valium and Klonopin or bath salts. It does not help with alcohol poisoning.
Free NARCAN training is offered by Navigate Recovery and sponsored by GNR Public Health and Georgia Overdose Prevention from 10 to 11 a.m. every Saturday at 52 Gwinnett Drive, Suite A, in Lawrenceville. Upon completing the classes on the second and fourth Saturdays of the month, participants will receive a free nasal spray kit. For more information on this training, call 678-743-1808, ext. 115, email firstname.lastname@example.org or click here. Sign up for the training here.